MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS LARGE TGTR 3.7MM R DRILL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. EVOS LARGE TGTR 3.7MM R DRILL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71177735
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, it was noticed that, two (2) 5.5mm cannulated drill bit broke even with use of targeted drill guide.Drill bit broke when was being used to drill pilot hole in distal femur of patient.Patient received a retro nail size 13x22 and a 14hole peri pros distal femur plate.Only one of the three drill bits was successfully retrieved.The others are retained in the patient.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information in the event description (b5).This report is related to 1020279-2023-01389.
 
Event or Problem Description
It was reported that, during surgery, two (2) evos large tgtr 3.7mm r drill broke even with use of targeted drill guide.Drill bits broke when was being used to drill pilot hole in distal femur of patient.Additionally, one (1) evos large {} tgtr 2.5mm drill w/ao qc broke off during drilling, and the drill bit was stuck in proximal femoral bone.Only one drill bit from the one evos large tgtr 3.7mm r drill was successfully retrieved.The other 2 drill bits were retained in the patient.Patient received a retro nail size 13x22 and a 14hole peri pros distal femur plate.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Event or Problem Description
It was reported that, during surgery, it was noticed that, two (2) evos large tgtr 3.7mm r drill broke even with use of targeted drill guide.Drill bit broke when was being used to drill pilot hole in distal femur of patient.Patient received a retro nail size 13x22 and a 14hole peri pros distal femur plate.Only one of the two drill bits was successfully retrieved.The other was retained in the patient.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Section h3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the root cause of the reported drill tip breakages could not be definitively concluded.The retained drill tips are non-implantable, and they are comprised, they are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.According to the reported the surgeon was able to remove only one 3.7mm drill tip.However, one evos large tgtr 3.7mm r drill tip was retained in the distal femur (captured under (b)(4), and one evos large tgtr 2.5mm drill w/ao qc tip was retained proximal femur (captured under (b)(4)).Since it was reported the tips were retained in hard bone, micro-motion and/or migration of the retained drill bits is unlikely, even though, we cannot make any conclusions on the impact of the non-implantable foreign bodies to the patient as we cannot confirm the location of the retained portion of the drill tips.However, it was reported the patient was not injured as consequence of this problem.Per report, the surgeon completed the procedure with a smith and nephew back-up device.The impact to the patient beyond the reported retained drill bits, the non-significant surgical extension could not be determined.Should any additional relevant medical information be provided, this case would be reassessed.Devices batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and events.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.These are single use devices, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and health effect - impact code.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the root cause of the reported drill tip breakages could not be definitively concluded.The retained drill tips are non-implantable, and they are comprised of stainless steel, they are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.According to the reported the surgeon was able to remove only one 3.7mm drill tip.However, one evos large tgtr 3.7mm r drill tip was retained in the distal femur and one evos large tgtr 2.5mm drill w/ao qc tip was retained proximal femur.Since it was reported the tips were retained in hard bone, micro-motion and/or migration of the retained drill bits is unlikely, even though, we cannot make any conclusions on the impact of the non-implantable foreign bodies to the patient as we cannot confirm the location of the retained portion of the drill tips.However, it was reported the patient was not injured as consequence of this problem.Per report, the surgeon completed the procedure with a smith and nephew back-up device.The impact to the patient beyond the reported retained drill bits, the non-significant surgical extension could not be determined.Devices batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase the risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and events.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.These are single use devices, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS LARGE TGTR 3.7MM R DRILL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17240468
Report Number1020279-2023-01390
Device Sequence Number6698221
Product Code LXH
UDI-Device Identifier00885556767733
UDI-Public885556767733
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71177735
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2023
Supplement Date Received by Manufacturer07/07/2023
07/13/2023
07/21/2023
10/03/2023
Initial Report FDA Received Date06/30/2023
Supplement Report FDA Received Date07/07/2023
07/13/2023
07/27/2023
10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexFemale
Patient Weight141 KG